Journal of Symbolic Logic

A Recursion Principle for Linear Orderings

Juha Oikkonen

Full-text is available via JSTOR, for JSTOR subscribers. Go to this article in JSTOR.

Abstract

The idea of this paper is to approach linear orderings as generalized ordinals and to study how they are made from their initial segments. First we look at how the equality of two linear orderings can be expressed in terms of equality of their initial segments. Then we shall use similar methods to define functions by recursion with respect to the initial segment relation. Our method is based on the use of a game where smaller and smaller initial segments of linear orderings are considered. The length of the game is assumed to exceed that of the descending sequences of elements of the linear orderings considered. By use of such game-theoretical methods we can for example extend the recursive definitions of the operations of sum, product and exponentiation of ordinals in a unique and natural way for arbitrary linear orderings. Extensions coming from direct limits do not satisfy our game-theoretic requirements in general. We also show how our recursive definitions allow very simple constructions for fixed points of functions, giving rise to certain interesting linear orderings.

Article information

Source
J. Symbolic Logic, Volume 57, Issue 1 (1992), 82-96.

Dates
First available in Project Euclid: 6 July 2007

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1183743892

Mathematical Reviews number (MathSciNet)
MR1150926

Zentralblatt MATH identifier
0768.03032

JSTOR
links.jstor.org

Citation

Oikkonen, Juha. A Recursion Principle for Linear Orderings. J. Symbolic Logic 57 (1992), no. 1, 82--96. https://projecteuclid.org/euclid.jsl/1183743892


Export citation